Certain medicines can cause temporary symptoms and signs of Reference lupus Opens New Window. The symptoms go away when you stop taking the medicine, typically within a few weeks. Symptoms are usually milder than in typical lupus, and the kidneys and central nervous system are rarely affected.
Some children who take medicines to prevent seizures develop a condition similar to drug-induced lupus seen in adults. Symptoms go away when the child stops taking the medicine.
Medicines that may play a role in inducing lupus include:
- Antibodies to tumor necrosis factor-a.
- Certain anticonvulsants called hydantoins, such as phenytoin and ethotoin.
- Interferon alfa.
These and other medicines may induce symptoms of lupus in some individuals. But the symptoms are not permanent. They will eventually disappear after you stop taking the medicine.
Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.
If you suspect that a medicine is triggering lupus symptom flares, talk with your health doctor about changing your medicine.
|By:||Reference Healthwise Staff||Last Revised: Reference May 10, 2012|
|Medical Review:||Reference Anne C. Poinier, MD - Internal Medicine
Reference Nancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology